Hail, Gray
- When
- June 18, 2:41 PM CST
- Where
- Gray County, 4.29 mi SSE of Charleston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.810, -100.550
Enough surface convergence took place as an approaching weak short wave through moved out of northwest Kansas to initiate thunderstorms in the afternoon heat. Some became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Enough surface convergence took place as an approaching weak short wave through moved out of northwest Kansas to initiate thunderstorms in the afternoon heat. Some became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 12:00 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 100 PM CDT TUE JUN 18 2013 ...UPDATE TO SHORT TERM DISCUSSION... .SYNOPSIS... ISSUED AT 1000 AM CDT TUE JUN 18 2013 THE 18.12Z 250 HPA RAOB MAP SHOWED TWO JET STREAK ACROSS THE CONUS. ONE 95 KT STREAK ACROSS THE PACIFIC NORTHWEST AND ANOTHER 115 KT STREAK ACROSS THE NORTHEAST. FLOW ACROSS THE CENTRAL PLAINS WAS WESTERLY AROUND 60 KT. AT 500 HPA, A LARGE 550 DM CYCLONE WAS LOCATED JUST OFFSHORE OF WASHINGTON STATE. FAIRLY COLD MID LEVEL TEMPERATURES AROUND -24 DEG C WERE ASSOCIATED WITH SAID FEATURE. DOWNSTREAM, A FEW SHORTWAVE TROFS WERE MOVING ACROSS THE UPPER MIDWEST AND INTO THE OHIO RIVER VALLEY. ANOTHER DEEP CYCLONE WAS LOCATED ACROSS SE CANADA WITH MID LEVEL TEMPS AROUND -28 DEG C. AT 700 HPA, LESS OF AN UPSLOPE FLOW PATTERN WAS NOTED AT KDDC. TEMPS WERE FAIRLY UNCHANGED FROM YESTERDAYS 12Z FLIGHT...STILL @ 8 DEG C. SLIGHT COOLING WAS NOTED AT 850 HPA @ KDDC WITH THE OBSERVED VALUE AT 18 DEG C INSTEAD OF 20 DEG C. AGAIN, LESS OF AN UPSLOPE FLOW PATTERN WAS NOTED IN THE WIND FIELD. AT THE SFC, A STATIONARY FRONT WAS NOTED ACROSS COLORADO EXTENDING SOUTHWARD TO THE TEXAS PANHANDLE. TROPICAL DEPRESSION TWO WAS LOCATED @ 17.9N 90.0W @ 15Z. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 100 PM CDT TUE JUN 18 2013 TONIGHT: KDDC WSR-88D INDICATING RETURNED POWER THIS AFTERNOON. THIS ACTIVITY IS IN RESPONSE TO A WEAK WAVE MOVING OUT OF NW KANSAS AND SURFACE CONVERGENCE. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING AND WILL EVENTUALLY SPREAD EAST OR SOUTHEAST. A FEW SEVERE STRONG OR SEVERE STORMS ARE POSSIBLE, HOWEVER, SHEAR IS PRETTY WEAK. OVERNIGHT LOWS WILL BE SLIGHTLY HIGHER AS DEWPOINTS ARE A DEGREE OR TWO HIGHER...MID 60S. TOMORROW: EARLY CONVECTION WILL STILL BE POSSIBLE WEDNESDAY MORNING ALONG A SFC CONVERGENCE LINE AND WEAK UPPER LEVEL WAVE MOVING ACROSS THE REGION. HAVE PRECIPITATION PROBABILITY PERCENTAGE POINTS PEAKING AT 18Z AND THEN TAPERING THROUGH THE REST OF THE AFTERNOON AS THE WAVE AND RESULTANT SUPPORT MOVES EAST. HIGHS TOMORROW WILL BE IN THE MID 80S TO MID 90S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 1243 PM CDT TUE JUN 18 2013 WEDNESDAY NIGHT THROUGH FRIDAY: A RETURN TO HOT WEATHER IS EXPECTED FOR LATE IN THE WEEK AS VERY WARM 850-700MB DOWNSLOPE-WARMED AIR ADVECTS EAST INTO WESTERN KANSAS. WHILE ORGANIZED THUNDERSTORM ACTIVITY IS NOT ANTICIPATED...THE WEDNESDAY NIGHT PERIOD WILL HAVE TO BE WATCHED MAINLY ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS AS A SHORTWAVE DISTURBANCE MOVES ACROSS KANSAS (SUBTROPICAL IN NATURE AS THE MAIN POLAR JET TROUGH WILL BE WELL OFF TO THE NORTHWEST). THE GLOBAL MODELS SEEM TO BE FAIRLY PERSISTENT IN SHOWING A CONVECTIVE QPF SIGNAL ROLLING EAST ACROSS KANSAS WEDNESDAY EVENING WHICH SEEMS TO BE TIED TO WARM FRONTOGENESIS IN THE 800-700MB LAYER. ANY CONVECTIVE THREAT SHOULD BE EARLY IN THE EVENING ACROSS MAINLY THE FAR EASTERN COUNTIES (GENERALLY EAST OF HIGHWAY 183). THE DRYLINE WILL PUSH EAST A BIT ON THURSDAY THANKS TO INCREASED SOUTHWESTERLY MOMENTUM IN THE 850-700MB LAYER. ALONG AND WEST OF THE DRYLINE...CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY DEVELOP AS SURFACE RH PLUMMETS TO THE LOWER-MID TEENS PERCENT. ALONG THE DRYLINE BOTH THURSDAY AND FRIDAY...AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT AS CONVECTIVE TEMPERATURE IS REACHED AND A CONTINUED RATHER MOIST AIRMASS EAST OF THE DRYLINE BOTH THURSDAY AND FRIDAY EVENINGS (DEWPOINTS IN THE UPPER 50S TO LOWER 60S). A SUBTROPICAL UPPER TROPOSPHERIC JET 45-50 KNOTS FROM NEW MEXICO INTO WESTERN KANSAS MAY PROVIDE ENOUGH DEEP TROPOSPHERIC ASCENT AND SHEAR FOR A FEW SEVERE STORMS...BUT COVERAGE AT THIS TIME LOOKS RATHER SPARSE... SO WILL ONLY BE GOING WITH SLIGHT CHANCE POPS ACROSS THE FAR SOUTHWESTERN KANSAS COUNTIES FOR NOW. SATURDAY THROUGH TUESDAY: DURING THIS TIME FRAME...A LARGE UPPER LOW ACROSS THE PACIFIC NORTHWEST REGION/ADJACENT NORTHERN ROCKIES WILL LIFT NORTHEAST AND BECOME ABSORBED IN THE POLAR JET STREAM FLOW IN SOUTHERN CANADA. A SUBTROPICAL (YET RATHER WEAK) JET WILL CONTINUE FROM ARIZONA THROUGH NEW MEXICO INTO THE CENTRAL HIGH PLAINS. THIS SUBTROPICAL JET WILL EVENTUALLY WEAKEN AS MID LEVEL ANTICYCLOGENESIS BEGINS ACROSS THE SOUTHERN HIGH PLAINS. THIS RIDGE-BUILDING WILL MARK THE BEGINNING OF THE TRADITIONAL SUMMER PATTERN AS A 595+ DECAMETER HIGH AT 500MB WILL EVENTUALLY BECOME A DOMINANT FEATURE ACROSS THE CENTRAL/SOUTH-CENTRAL CONUS. A SURFACE FRONT WILL LIKELY APPROACH WESTERN KANSAS ON SUNDAY...HOWEVER THIS FRONT SHOULD DISSOLVE LATE SUNDAY/SUNDAY NIGHT (ALTHOUGH NOT BEFORE SOME THUNDERSTORM CHANCES ALONG THE FRONT). HIGHS EACH DAY IN THE MID TO UPPER 90S SEEM LIKELY...WITH THE PERSISTENT 100-DEGREE HEAT EXPECTED ACROSS NORTHWEST KANSAS AND INTO SOUTHWESTERN NEBRASKA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1200 PM CDT TUE JUN 18 2013 VFR CIGS EXPECTED THRU TAF PD. ISOLATED CONVECTION IS POSSIBLE THIS AFTERNOON/EVENING, BUT CONFIDENCE IS LOW WITH TEMPORAL AND SPATIAL DISTRIBUTION OF SAID ACTIVITY. WILL CONTINUE TO MONITOR. WINDS WILL BE SE/S 5-11 KT. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 64 88 67 / 20 30 40 20 GCK 84 63 90 66 / 20 30 40 10 EHA 83 63 93 66 / 20 30 20 10 LBL 85 63 92 67 / 20 30 30 10 HYS 87 66 86 67 / 20 30 40 20 P28 90 67 87 68 / 20 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SUGDEN SHORT TERM...SUGDEN LONG TERM...UMSCHEID AVIATION...SUGDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 422 AM CDT TUE JUN 18 2013 KSZ030-031-043>046-061>066-074>081-084>090-191000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 422 AM CDT TUE JUN 18 2013 /322 AM MDT TUE JUN 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND NEAR THE COLORADO BORDER, AFTER 6 PM CDT THIS EVENING. THE MAIN SEVERE RISKS WILL BE FOR HAIL UP TO QUARTER SIZE AND WIND GUSTS TO OVER 60 MPH, THROUGH ABOUT 9 PM CDT. THUNDERSTORMS WITH LIGHTNING WILL MOVE FARTHER EAST INTO SOUTHWEST KANSAS OVERNIGHT, BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR THUNDERSTORMS EACH LATE AFTERNOON WEDNESDAY, AND THEN AGAIN FROM FRIDAY INTO MONDAY AFTERNOON. AT THIS TIME, SEVERE THUNDERSTORMS DO NOT APPEAR LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE INITIATED THIS EVENING FROM 6 TO 9 PM CDT, WEST OF A LINE FROM HAMILTON COUNTY TO MORTON COUNTY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT TUE JUN 18 2013 KSZ077-182115- GRAY- 312 PM CDT TUE JUN 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAY COUNTY... AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CHARLESTON...MOVING EAST AT 5 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS. RESIDENTS IN WESTERN GRAY COUNTY...INCLUDING THE CITIES OF CHARLESTON AND INGALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3799 10034 3759 10034 3766 10064 3799 10064 TIME...MOT...LOC 2013Z 283DEG 5KT 3787 10056 UMSCHEID
The Dodge City radar (KDDC), 51 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
12 hail, 4 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Heavy rainfall of 3 inches was reported near the intersection of 160th and Buckeye roads.
Winds were estimated to be 60 to 70 MPH.
Buckeye road between 160th and 170th street was covered by 8 to 12 inhces of water about 60 feet wide.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
There was also 2 inches of rain that fell at this location.
High winds blew down tree limbs at least six inches in diameter. The observers rain gauge was also blown over.
County roads were covered with running water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465299, 465301, 465303, 465304, 465305, 465316, 465318, 465295, 465306, 465322, 465307, 465319, 465309, 465310, 465317, 465311, 465298, 465312, 465314.